Wisconsin, 2008

Funnel Clouds in Wisconsin, August 13, 2008

August 13, 2008 · NWS GRB · 3 events in 3 counties and zones

An upper level storm system produced weather conditions favorable for the development of funnel clouds across central and northern Wisconsin. None of the funnels touched the ground as tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An upper level storm system produced weather conditions favorable for the development of funnel clouds across central and northern Wisconsin. None of the funnels touched the ground as tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 13, 1:22 AM CST, 9 hours 26 minutes earlier.

Area forecast discussion, Aug 13, 1:22 AM CST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
222 AM CDT WED AUG 13 2008

.SHORT TERM...TODAY/TONIGHT/THURSDAY. PCPN CHANCES AND COVERAGE
WILL CONTINUE TO BE THE MAIN CHALLENGE TODAY INTO THIS EVENING.
RIBBON OF MOISTURE WILL BISECTING THE STATE FROM NRN MN INTO LOWER
MICHIGAN WILL BE THE PRIMARY LOCATION OF SHOWER ACTIVITY. REGIONAL
RADARS SHOW ISOLD TO SCT SHRA/S WITHIN THIS BAND OF HIGHER RH AND
AT 08Z MAINLY OCCURRING OVER C/NC WI. BEST INSTABILITY STILL
CONFINED TO THE WEST AND SOUTH OF THE FORECAST AREA...BUT WEAK H8
WAA DOES PRODUCE ENOUGH INSTABILITY TO WARRANT TSRA MENTION OVER
AT LEAST CENTRAL WI THIS AFTN. THIS RIBBON DOES GRADUALLY SHIFT
SOUTH TONIGHT INTO THURSDAY AS THE NRN PLAINS LOW PIVOTS
SOUTHWARD. WILL CONTINUE AN ISOLD MENTION IN THE EVENING OVER
CENTRAL AND EAST CENTRAL IN THIS REGION OF HIGHER RH. WILL
CONTINUE A DRY FCST OVER THE NORTH TNT DUE TO DRY AIR WITH
BUILDING HIGH WILL SCOUR OUT LOWER LEVELS. THIS DRY TREND EXPECTED
TO SHIFT FURTHER SOUTH ON THURSDAY AS THE HIGH PRESSURE CONTINUES
TO BUILD IN.

WILL CONTINUE WITH GOING FCSTS TEMPS THIS AM. NAM NUMBERS A BIT
TOO COOL DUE TO MODEL INITIALIZATION OF TOO MUCH PCPN COVERAGE AND
HIGH PCPN CHANCES.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY.

FORECAST CONFIDENCE IN LATER PERIODS REMAINS LOW DUE TO
DIFFERENCES AND INCONSISTENCIES AMONG THE MEDIUM RANGE MODELS.
BASED ON SOME SIMILARITIES AMONG HPC...12Z ECMWF AND 00Z GFS
GUIDANCE...IT APPEARS THAT PRECIPITATION SHOULD STAY OUT OF THE
FORECAST AREA THROUGH THE WEEKEND. A RIDGE IS EXPECTED TO BUILD
INTO THE REGION BY THURSDAY NIGHT AND PERSIST UNTIL A SURFACE
BOUNDARY MOVES TOWARD WISCONSIN FROM THE NORTH. SURFACE FLOW
SHOULD BE FAIRLY WEAK THROUGH THE PERIOD AS THE GRADIENT REMAINS
LOOSE. ADJUSTMENTS TO THE PREVIOUS FORECAST WERE MOSTLY TO
TEMPERATURES. MAX TEMPERATURES SHOULD GRADUALLY WARM UP WITH
PLENTY OF SUNSHINE EARLY BEFORE WEAK WARM ADVECTION BEGINS. WENT
WITH COLDER MINS THURSDAY NIGHT AND FRIDAY NIGHT UNDER PARTLY
CLOUDY SKIES.
&&

.AVIATION...SCT MVFR CIGS WITH SHOWER ACTIVITY TODAY INTO TONIGHT.
LATE TONIGHT...SCT LIFR CIGS/VSBYS DUE TO FOG MAY DEVELOP WHERE
SKIES CLEAR EARLY TONIGHT.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/MG
Hazardous weather outlook, Aug 13, 10:03 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1103 AM CDT WED AUG 13 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141615-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1103 AM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...
MAINLY SOUTHWEST OF A LINE FROM RHINELANDER TO GREEN BAY. THE
BEST CHANCE OF STORMS WILL BE IN CENTRAL WISCONSIN. SEVERE WEATHER
IS NOT ANTICIPATED...BUT THE STRONGER STORMS COULD PRODUCE BRIEF
HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LMZ521-522-541>543-141615-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1103 AM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF KEWAUNEE THIS AFTERNOON...
BUT SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TSK

The radar

The Green Bay radar (KGRB), 61 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Calumet

When
August 13, 10:48 AM CST to 10:49 AM CST
Where
Calumet County, New Holstein
Reported by
Emergency Manager
Coordinates
43.950, -88.080

A funnel cloud was seen by several people near New Holstein.

Funnel Cloud, Winnebago

When
August 13, 12:38 PM CST to 12:40 PM CST
Where
Winnebago County, Oshkosh
Reported by
Public
Coordinates
44.020, -88.550

A funnel cloud was seen by the public over Oshkosh.

Funnel Cloud, Vilas

When
August 13, 5:35 PM CST to 5:40 PM CST
Where
Vilas County, St Germain
Reported by
Public
Coordinates
45.920, -89.480

A funnel cloud was seen and photographed by several people near Little St. Germain Lake.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120295, 120289, 120284.